Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 19, NWS Anchorage, AK

February 26, 2009

NWS Anchorage, AK issued this blizzard warning at Feb 26, 2009, 6:10 PM AKST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2009, 6:10 PM AKST (03:10 UTC)
Expired
Feb 26, 2009, 8:53 PM AKST
In force
3 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 270310
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
610 PM AKST THU FEB 26 2009

AKZ195-270900-
/X.NEW.PAFC.BZ.W.0019.090227T0310Z-090227T0900Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
610 PM AKST THU FEB 26 2009

...BLIZZARD WARNING IN EFFECT UNTIL MIDNIGHT AKST TONIGHT...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING FOR THE PRIBILOF ISLANDS. THE WARNING IS IN EFFECT UNTIL
MIDNIGHT AKST TONIGHT.

A STRONG WEATHER FRONT WILL PASS OVER THE PRIBILOF ISLANDS THIS
EVENING. SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES TO ONE
QUARTER MILE OR LESS AT TIMES THIS EVENING.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ155-271615-
/X.CON.PAFC.BZ.A.0019.090227T1500Z-090228T1500Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
610 PM AKST THU FEB 26 2009

...BLIZZARD WATCH REMAINS IN EFFECT FROM 6 AM AKST FRIDAY THROUGH
LATE FRIDAY NIGHT...

A BLIZZARD WATCH REMAINS IN EFFECT FROM 6 AM AKST FRIDAY THROUGH
LATE FRIDAY NIGHT. 

ANOTHER SYSTEM WILL BEGIN TO IMPACT THE COAST EARLY FRIDAY
MORNING WITH SOUTH WINDS INCREASING TO 25 TO 35 MPH AFTER
MIDNIGHT. COMBINED WITH FRESH SNOW FROM THE PREVIOUS SYSTEM AND
NEW SNOW EXPECTED TO START TOWARD MORNING THERE IS THE POTENTIAL
FOR BLIZZARD CONDITIONS THROUGH LATE FRIDAY NIGHT.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$

AKZ161-271615-
/X.CON.PAFC.BZ.A.0019.090227T1800Z-090228T1500Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
610 PM AKST THU FEB 26 2009

...BLIZZARD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
LATE FRIDAY NIGHT WEST OF DILLINGHAM...

A BLIZZARD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
LATE FRIDAY NIGHT FOR BRISTOL BAY WEST OF DILLINGHAM.

ANOTHER SYSTEM WILL BEGIN TO IMPACT THE WESTERN CAPES FRIDAY
MORNING WITH SOUTH WINDS INCREASING TO 30 TO 45 MPH. COMBINED
WITH FRESH SNOW FROM THE PREVIOUS SYSTEM AND NEW SNOW EXPECTED TO
START IN THE MORNING THERE IS THE POTENTIAL FOR BLIZZARD
CONDITIONS THROUGH LATE FRIDAY NIGHT WEST OF DILLINGHAM.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$
1 follow-up statement
000 
WWAK42 PAFC 270553
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
853 PM AKST THU FEB 26 2009

AKZ195-270700-
/X.CAN.PAFC.BZ.W.0019.000000T0000Z-090227T0900Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
853 PM AKST THU FEB 26 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

$$

AKZ155-271900-
/X.CON.PAFC.BZ.A.0019.090227T1500Z-090228T1500Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
853 PM AKST THU FEB 26 2009

...BLIZZARD WATCH REMAINS IN EFFECT FROM 6 AM AKST FRIDAY THROUGH
LATE FRIDAY NIGHT...

A BLIZZARD WATCH REMAINS IN EFFECT FROM 6 AM AKST FRIDAY THROUGH
LATE FRIDAY NIGHT. 

ANOTHER SYSTEM WILL BEGIN TO IMPACT THE COAST EARLY FRIDAY
MORNING WITH SOUTH WINDS INCREASING TO 25 TO 35 MPH AFTER
MIDNIGHT. COMBINED WITH FRESH SNOW FROM THE PREVIOUS SYSTEM AND
NEW SNOW EXPECTED TO START TOWARD MORNING THERE IS THE POTENTIAL
FOR BLIZZARD CONDITIONS THROUGH LATE FRIDAY NIGHT.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$

AKZ161-271900-
/X.CON.PAFC.BZ.A.0019.090227T1800Z-090228T1500Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
853 PM AKST THU FEB 26 2009

...BLIZZARD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
LATE FRIDAY NIGHT...

A BLIZZARD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
LATE FRIDAY NIGHT. 

ANOTHER SYSTEM WILL BEGIN TO IMPACT THE WESTERN CAPES FRIDAY
MORNING WITH SOUTH WINDS INCREASING TO 30 TO 45 MPH. COMBINED
WITH FRESH SNOW FROM THE PREVIOUS SYSTEM AND NEW SNOW EXPECTED TO
START IN THE MORNING THERE IS THE POTENTIAL FOR BLIZZARD
CONDITIONS THROUGH LATE FRIDAY NIGHT WEST OF DILLINGHAM.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Feb 26, 1:05 PM AKST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 26, 1:05 PM AKST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
105 PM AKST THU FEB 26 2009

.MODEL DISCUSSION...GFS AND NAM IN GOOD AGREEMENT THROUGH 60 HOURS.
THEY SEEM TO HAVE A GOOD HANDLE ON THE NEXT STORM SYSTEM IN THE WEST.

.ANALYSIS AND UPPER LEVELS...AS OF THIS AFTERNOON WE HAVE A NARROW
BUT HIGH AMPLITUDE RIDGE LOCATED OVER THE EASTERN BERING SEA WHICH
MOVES FAIRLY RAPIDLY TO THE EAST OVER THE NEXT 24 HOURS. STRONG JET
WINDS ON THE EAST SIDE OF RIDGE THIS EVENING..EXTENDING FROM KING
SALMON SOUTH TO SAND POINT.  THIS SHOULD REINFORCE NW SURFACE WINDS
OVER KODIAK THIS AFTERNOON AND EVENING. MAIN WEATHER FEATURE IS THE
DEVELOPING STORM SYSTEM IN THE BERING SEA...LOOKS LIKE A STRONG FRONT
MOVES ON SHORE ALONG THE SW COAST LATE FRIDAY MORNING. EXPECT STRONG
S TO SE WINDS FROM THE WESTERN CAPES NORTHWARD. AIR TEMPS LOOK TO BE
NEAR FREEZING FROM WESTERN CAPES EASTWARD FRIDAY AFTERNOON BUT COOL
FRIDAY EVENING.

.SHORT TERM FORECAST...
BERING SEA...STRONG FRONT MOVES OVER PRIBILOFS THURSDAY NIGHT AND
THEN EASTWARD.  LOOKS AS IF PRIBS WILL BE IN WARM SECTOR AROUND 12Z
FRIDAY SO COULD SEE SOME MIXED SNOW AND RAIN TOWARD MORNING. WINDS
BECOME WESTERLY SATURDAY.

WEST...FRONT SHOULD MOVE ON SHORE FRIDAY LATE MORNING. EXPECT STRONG
S TO SE WINDS FROM THE WESTERN CAPES NORTHWARD. AIR TEMPS LOOK TO BE
NEAR FREEZING FROM WESTERN CAPES EASTWARD FRIDAY AFTERNOON BUT COOL
FRIDAY EVENING. BLIZZARD WATCHES LOOK GOOD OVERALL...WOULD NOT EXPECT
BLIZZARD CONDITIONS FOR ZONE 161 UNTIL FRIDAY EVENING BY WHICH TIME
THE WINDS ARE WESTERLY AND WEAKER.

SOUTHCENTRAL...NORTHWEST WINDS THIS AFTERNOON AND THIS EVENING OVER
KODIAK ISLAND AND SOUTHERN COOK INLET. CLEAR ON FRIDAY AS RIDGE MOVES
THROUGH REGION. BY SATURDAY MORNING REMNANTS OF FRONT IN TO
REGION...SURFACE FORCING LOOKS VERY WEEK WITH MODEST SW FLOW ALOFT.
WOULD NOT EXPECT VERY MUCH SNOW SOUTH OF SUSITNA VALLEY.

.LONG TERM FORECAST...ON SUNDAY YET ANOTHER STORM SYSTEM MOVES INTO
THE WESTERN BERING FROM THE NO. PAC.  FLAT RIDGE OVER THE EASTERN
BERING AND ALASKA ON SUNDAY GIVES WAY ON MONDAY AS FRONT MOVES
THROUGH THE WEST. SOME SNOW OR RAIN FOR THE WEST BUT BY THE TIME THIS
FRONT MOVES EAST OF THE AK RANGE HAS LOST MUCH OF ITS IMPACT...SO
WOULD NOT EXPECT TOO MUCH IN THE WAY OF SNOW FOR SOUTHCENTRAL.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH FOR 155 AND 161
MARINE...SEE PACKAGES
FIRE WEATHER...NONE

JMP FEB 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 4:00 PM AKSTGale WarningAFC5 days
Feb 26, 4:00 PM AKSTGale WarningAFC36 hr
Feb 26, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Feb 26, 4:00 PM AKSTHeavy Freezing Spray WarningAFC12 hr
Feb 26, 4:00 PM AKSTHeavy Freezing Spray WarningAFC60 min
Feb 26, 7:05 PM AKSTGale WarningAFC9 hr
Feb 26, 9:14 PM AKSTBlizzard WarningAFC24 hr
Feb 26, 9:50 PM AKSTHeavy Freezing Spray WarningAFC6 hr
Feb 27, 4:00 AM AKSTGale WarningAFC12 hr
Feb 27, 4:00 AM AKSTSmall Craft AdvisoryAFC3 days
Feb 27, 4:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Feb 27, 4:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Feb 27, 4:31 AM AKSTFreezing Rain AdvisoryAFC16 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.